Alert archive / Vermont / Wind Advisories in 2017
Wind Advisory 12, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Dec 4, 2017, 2:27 PM EST for Clinton County, Essex County, New York; 4 counties in Vermont. It took effect at Dec 5, 2017, 4:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 2:27 PM EST (19:27 UTC)
- In effect from
- Dec 5, 2017, 4:00 AM EST
- Expired
- Dec 5, 2017, 3:08 PM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 12 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737 WWUS71 KBTV 041927 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 227 PM EST Mon Dec 4 2017 NYZ028-035-VTZ001-002-005-009-051000- /O.NEW.KBTV.WI.Y.0012.171205T0900Z-171205T2100Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Western Addison- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Middlebury, and Vergennes 227 PM EST Mon Dec 4 2017 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY... The National Weather Service in Burlington has issued a Wind Advisory, which is in effect from 4 AM to 4 PM EST Tuesday. * Locations...The Champlain Valley, including the Champlain Islands. * Hazards...Strong and gusty winds. * Winds...South 25 to 35 mph with gusts up to 50 mph. The strongest gusts are expected in the Champlain Islands and in areas near Lake Champlain. * Timing...Winds will increase during the pre-dawn hours Tuesday, with peak gusts expected during the mid to late morning hours. Winds will gradually diminish later Tuesday afternoon. * Impacts...Possible damage to small tree limbs and powerlines could cause isolated power outages across the Champlain Valley on Tuesday. Travel may also be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ BANACOS
2 follow-up statements
974 WWUS71 KBTV 050845 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 345 AM EST Tue Dec 5 2017 NYZ028-035-VTZ001-002-005-009-052100- /O.CON.KBTV.WI.Y.0012.171205T0900Z-171205T2100Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Western Addison- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Middlebury, and Vergennes 345 AM EST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... The National Weather Service in Burlington continues the Wind Advisory, until 4 PM EST this afternoon. * Locations...The Champlain Valley, including the Champlain Islands. * Hazards...Strong and gusty winds. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Timing...Winds will increase during the pre-dawn hours Tuesday, with peak gusts expected during the mid to late morning hours. Winds will gradually diminish later Tuesday afternoon. * Impacts...Possible damage to small tree limbs and powerlines could cause isolated power outages across the Champlain Valley on Tuesday. Travel may also be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ RSD
346 WWUS71 KBTV 052008 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 308 PM EST Tue Dec 5 2017 NYZ028-035-VTZ001-002-005-009-052115- /O.CAN.KBTV.WI.Y.0012.000000T0000Z-171205T2100Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Western Addison- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Middlebury, and Vergennes 308 PM EST Tue Dec 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Burlington has cancelled the Wind Advisory for the Champlain Valley, including the Champlain Islands. Gusty south winds will continue to slowly abate into the evening hours before shifting westerly overnight. The threat of excessively strong gusts has ended. $$ JMG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 4, 2:15 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 4, 2:15 PM EST, 12 minutes before
Area Forecast Discussion National Weather Service Burlington VT 215 PM EST Mon Dec 4 2017 .SYNOPSIS... High pressure will remain over New England today, with light south winds developing this afternoon and increasing sunshine. Warmer weather continues on Tuesday along with windy conditions in the Champlain Valley before a cold front crosses the region with widespread light to moderate rainfall. Behind the front a gradual trend toward cooler weather is expected by late week with on and off chances of snow showers and flurries, mainly across the northern mountains and east of Lake Ontario. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 1248 PM EST Monday...Per recent GOES-13 visible imagery, fog and low stratus continue to dissipate in vicinity of Lake Champlain. Have made some minor temperature/sky adjustments for latest hourly trends. High temperatures generally in the low-mid 40s this afternoon. As that upper level trough starts to move closer to the North Country this afternoon and evening, southerly winds will ramp up and we should start to see strong warm air advection develop. Temps this afternoon will be fairly mild for early December in the mid 40s in the Champlain and Saint Lawrence valleys while areas east of the Greens will be in the upper 30s as some of the colder air will still be trapped under an inversion. With the warm air continuing to surge into the region anticipate mild overnight lows with temps near 40 in the valleys and mid 30s in the Northeast Kingdom with the typical non-diurnal trend that we've seen over the last few weeks. The main story will be the strong winds ahead of the frontal system. The actual front will still be well to the west but pressure gradient winds and a low level jet will be increasing overnight. Anticipate boundary layer winds to gust from 25-35 mph in the Champlain Valley after midnight and between 30-40 shortly before sunrise. The strongest winds will be in the Champlain valley over Lake Champlain and generally in the downslope region of the Adirondacks north of Route 11. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 PM EST Monday...By Wednesday the surface front will be well east of our area, though background low to mid level flow should remain south to southwesterly as a large polar longwave trough continues to carve out across the eastern half of the nation. As boundary layer temperatures gradually cool lake effect snow showers should blossom to the lee of Lake Ontario across the western Adirondacks and the southern St. Lawrence Valley where some light to modest accumulations will be possible. Some light downstream snow showers/flurries will also be possible into northern VT, especially the northern mountains but accumulations should in general be less. Temperatures will remain seasonable with highs in the 30s to around 40 and overnight lows in the 20s to locally near 30 in the Champlain Valley by Wednesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 215 PM EST Monday...Looking further out, the overall picture remains essentially the same from yesterday with deterministic and ensemble output showing an anomalously large longwave polar trough gradually becoming established across the eastern half of the lower 48 through the end of the week and beyond. Accumulating lake snows should continue on and off through much of the period, interrupted briefly as flow backs more southerly ahead of several smaller shortwaves embedded within the mean cyclonic flow aloft. These hard to time features will likely bring a better bet of light on and off accumulating snow showers from Saturday onward, though at this point chance pops should suffice given the timing uncertainties inherent in the day 5- 7 range. Temperatures should remain near seasonable levels given the background southwesterly flow and ample clouds, though signals continue to suggest a trend toward colder air looks increasingly likely by next week.ooking further out, the overall picture remains essentially the same from yesterday with deterministic and ensemble output showing an anomalously large longwave polar trough gradually becoming established across the eastern half of the lower 48 through the end of the week and beyond. Accumulating lake snows should continue on and off through much of the period, interrupted briefly as flow backs more southerly ahead of several smaller shortwaves embedded within the mean cyclonic flow aloft. These hard to time features will likely bring a better bet of light on and off accumulating snow showers from Saturday onward, though at this point chance pops should suffice given the timing uncertainties inherent in the day 5- 7 range. Temperatures should remain near seasonable levels given the background southwesterly flow and ample clouds, though signals continue to suggest a trend toward colder air looks increasingly likely by next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Low stratus is rapidly dissipating in vicinity of Lake Champlain/BTV at 1730Z per surface observations and visible satellite imagery. May see IFR ceilings at PBG linger until about 19Z, but as south winds and mixing increase this afternoon, should see PBG trending VFR as well. Overall, looking at VFR conditions with just increasing high clouds thru 06Z Tuesday. Sfc ridge is sliding east of New England this afternoon, and southerly return flow is beginning to gradually develop. Winds will begin to pick up from the south generally 5-10kts by 00Z, and up to 10-15 kts at BTV by 04Z. South winds will ramp up significantly thereafter with strong p-gradient developing, and channeling in the Champlain Valley. Thinking gusts reach 38kts by 12Z at BTV/PBG and last through 15-16Z or so. Generally looking at gusts 25-32kts at the other TAF locations, with LLWS possible at MSS during the 10-16Z time frame depending on degree of low-level mixing. In terms of ceilings, thinking VFR areawide thru 06Z. May see some lower stratus streaming northward in advance of the frontal system during the pre-dawn hours, so developing BKN-OVC020-030 is possible especially at RUT/MPV, and perhaps at BTV toward daybreak. Definitely a trend toward MVFR during the mid-late morning on Tuesday. May see an isold -SHRA or two, and developing -SHRA at MSS toward 18Z Tuesday. Bulk of rainfall with approaching frontal system will hold off until mid-late afternoon and evening hrs on Tuesday. Outlook... Tuesday Night: MVFR/IFR conditions possible. Windy with gusts to 30 kt. Definite SHRA. Wednesday: VFR. Chance SHRA, Chance SHSN. Wednesday Night: VFR. Slight chance SHSN. Thursday: VFR. Chance SHSN, Chance SHRA. Thursday Night: Mainly VFR, with local MVFR possible. Slight chance SHSN. Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN. Friday Night: VFR. Slight chance SHSN. Saturday: Mainly MVFR, with areas VFR possible. Chance SHSN, Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Banacos/Deal SHORT TERM...JMG LONG TERM...JMG AVIATION...Banacos
Hazardous weather outlook, Dec 4, 3:48 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 348 AM EST Mon Dec 4 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-050900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 348 AM EST Mon Dec 4 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong south winds may develop during the morning hours Tuesday ahead of an approaching cold front. Southerly wind gusts of 35 to 45 mph continue to appear possible, with wind speeds likely strongest in the Champlain Valley. Otherwise, hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Vermont, 2017Wind Advisories in New York, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.